Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Wichita, KS

June 15, 2015Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 15, 2015, 7:32 AM CDT for Sedgwick County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 7:32 AM CDT (12:32 UTC)
Expired
Jun 15, 2015, 11:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WGUS53 KICT 151232
FFWICT
KSC173-151630-
/O.NEW.KICT.FF.W.0009.150615T1232Z-150615T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1130 AM CDT

* AT 727 AM CDT...DOPPLER RADAR INDICATED THAT RAINFALL AMOUNTS FROM 
  5 TO 7 INCHES OF RAIN HAD FALLEN ACROSS NORTHERN SEDGWICK COUNTY 
  DURING THE NIGHT. FLASH FLOODING IS ALREADY OCCURRING!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WICHITA...PARK CITY...VALLEY CENTER...GODDARD...MAIZE...SEDGWICK...
  COLWICH...MOUNT HOPE...KECHI...ANDALE AND BENTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW! ACT QUICKLY TO PROTECT YOUR LIFE.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

THIS FLASH FLOOD WARNING IS AN EXTENSION OF THE FLASH FLOOD WARNING 
ISSUED FOR NORTHERN SEDGWICK COUNTY ISSUED AT 217 AM CDT.

&&

LAT...LON 3791 9770 3791 9715 3790 9715 3767 9751
      3767 9770

$$

ES
1 follow-up statement
543 
WGUS73 KICT 151628
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT MON JUN 15 2015

KSC173-151636-
/O.EXP.KICT.FF.W.0009.000000T0000Z-150615T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEDGWICK KS-
1128 AM CDT MON JUN 15 2015

...THE FLASH FLOOD WARNING FOR NORTHERN SEDGWICK COUNTY WILL EXPIRE
AT 1130 AM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY.  NOTE THAT THERE COULD BE LOW WATER 
CROSSINGS IN RURAL AREAS OF NORTHERN SEDGWICK COUNTY THAT ARE 
STILL NOT PASSABLE. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3791 9770 3791 9715 3790 9715 3767 9751
      3767 9770

$$

HOWERTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:31 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 6:31 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
631 AM CDT MON JUN 15 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 317 AM CDT MON JUN 15 2015

WATER VAPOR IMAGERY SHOWS A VERY SLOW MOVING UPPER CIRCULATION
SITUATED OVER WEST-CENTRAL KS. MEANWHILE A MORE ROBUST WAVE IS
TRACKING OVER SOUTHERN MANITOBA/WESTERN ONTARIO. LAST BUT NOT
LEAST...A TROPICAL DISTURBANCE IS LIFTING SLOWLY NORTH ACROSS THE
WESTERN GULF.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 317 AM CDT MON JUN 15 2015

A CLUSTER OF SHOWERS AND STORMS HAS BEEN ONGOING OVERNIGHT AND IS
LOCATED JUST EAST OF THE MID/UPPER TROUGH. THIS IS WHERE 900-850MB
MOISTURE TRANSPORT HAS BEEN MAXIMIZED. WOULD EXPECT THIS AXIS OF
HIGHER MOISTURE TRANSPORT TO SLOWLY SHIFT EAST THIS MORNING. THE
MID/UPPER TROUGH WILL SLOWLY TRACK EAST TODAY AND WILL ALSO BEGIN
TO WASH OUT. WITH THE ATMOSPHERE REMAINING UNCAPPED AND OBVIOUSLY
PLENTY OF LOW LEVEL MOISTURE...WOULD EXPECT AT LEAST SOME SCT
ACTIVITY TO CONTINUE TODAY...PRIMARILY ALONG AND EAST OF THE KS
TURNPIKE WHICH WILL BE EAST OF THE MID LEVEL TROUGH. NOT MUCH IS
EXPECTED TO CHANGE OVERNIGHT AS THE MID LEVEL TROUGH REMAINS OVER
CENTRAL KS. HOWEVER...THE BETTER MOISTURE TRANSPORT LOOKS TO SHIFT
OVER SE KS AND EASTERN OK. WITH EXTREMELY HIGH PRECIPITABLE WATER
REMAINING IN PLACE...ANY OF THE SHOWERS OR STORMS WILL PRODUCE
RAINFALL RATES ON THE ORDER OF 1-2" PER HOUR. SO FLOODING WILL
REMAIN THE MAIN THREAT.

ATTENTION WILL THEN TURN TO THE TRACK THE TROPICAL DISTURBANCE
OVER THE GULF TAKES. THE NAM IS QUICKER LIFTING IT NORTH COMPARED
TO THE GFS WITH THE ECMWF EVEN SLOWER. BEST GUESS RIGHT NOW IS
THAT THIS FEATURE WILL START TO IMPACT THE AREA WED INTO WED NIGHT
WHICH COULD BRING HEAVY RAIN TO SOUTHEAST KANSAS.

TEMPS TO START THE WORK WEEK WILL REMAIN CLOSE TO SEASONAL NORMALS
BUT WILL FEEL WARMER DUE TO RICH LOW LEVEL MOISTURE REMAINING IN
PLACE.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 317 AM CDT MON JUN 15 2015

RAIN FROM THE TROPICAL DISTURBANCE MAY AFFECT SE KS THURSDAY INTO
THURSDAY EVENING BEFORE PUSHING INTO THE OZARK REGION. THIS SHOULD
ALLOW FOR SOME DRIER CONDITIONS FOR THE END OF THE WORK WEEK INTO
THE START OF THE WEEKEND. THERE IS SOME AGREEMENT BETWEEN THE GFS
AND ECMWF IN SHORTWAVE ENERGY TRACKING ACROSS THE NORTHERN PLAINS
SAT NIGHT INTO SUN. THIS FEATURE MAY PUSH A COLD FRONT THROUGH THE
REGION AND BRING ANOTHER CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON JUN 15 2015

CIGS FROM ~500 TO 1500FT ARE LKLY ACRS MOST TERMINALS THIS MRNG
WITH KRSL THE EXCEPTION WHERE THE ONSET OF NW WINDS ~10KTS HAVE
ALREADY SCOURED THE STRATUS FROM THE TERMINAL. AS NW ~10KT WINDS
SPREAD ACRS THE REGION AS THE DAY PROGRESSES THE REMAINING TAF
SITES SHOULD EXPERIENCE SIMILAR IMPROVEMENTS WITH KCNU THE LAST TO
EXPERIENCE THESE IMPROVEMENTS. AS THE SE-MOVG COLD FRONT VENTURES
FURTHER ACRS CNTRL & TOWARD SC KS SHRA/(+)TSRA ARE LKLY ACRS MOST
TERMINALS (ESPECIALLY KICT & KCNU) WHERE ALIGNED WITH THE RICHEST
TROPICAL INFLUX.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  68  84  69 /  40  40  30  20
HUTCHINSON      81  67  84  67 /  30  30  30  20
NEWTON          81  68  82  68 /  40  40  30  20
ELDORADO        82  68  82  68 /  50  60  30  30
WINFIELD-KWLD   83  69  83  70 /  50  60  40  40
RUSSELL         81  64  83  66 /  20  20  20  20
GREAT BEND      81  65  83  66 /  20  20  20  20
SALINA          81  67  84  68 /  40  30  20  20
MCPHERSON       81  67  84  68 /  30  30  30  20
COFFEYVILLE     83  70  82  70 /  60  70  70  60
CHANUTE         83  69  82  69 /  60  70  60  60
IOLA            83  69  82  69 /  60  70  60  50
PARSONS-KPPF    83  70  82  70 /  60  70  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 4:39 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT MON JUN 15 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
439 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING FROM OVERNIGHT HEAVY RAINS WILL BE POSSIBLE THIS MORNING
FOR PARTS OF NORTHERN SEDGWICK COUNTY...HARVEY COUNTY ALONG WITH
EASTERN MCPHERSON AND MARION COUNTIES. PLEASE SEE LATEST FLOOD
WARNINGS FOR ADDITIONAL DETAILS.

SCATTERED STORMS WILL BE POSSIBLE TODAY AND TONIGHT WITH LOCATIONS
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE HAVING THE GREATEST
CHANCE TO EXPERIENCE THE STORMS. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING 50 TO 55 MPH WIND GUST ALONG WITH HIGH
RAINFALL RATES THAT MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA FROM TUESDAY AND WEDNESDAY...ESPECIALLY OVER
EASTERN AND SOUTHEAST KANSAS. WHILE ISOLATED OCCURRENCES OF SEVERE
WEATHER ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS EACH
DAY...THE PRIMARY THREAT WILL BE THE POTENTIAL FOR LOCALLY VERY
HEAVY RAIN...WHICH MAY PRODUCE FLOODING OF TYPICAL FLOOD PRONE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Local storm report, Jun 15, 4:15 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     FLASH FLOOD      2 SE ANDALE             37.77N 97.60W
06/15/2015                   SEDGWICK           KS   LAW ENFORCEMENT

            THE FLASH FLOOD WAS REPORTED AT THE 53RD ST N/215TH W
            INTERSECTION. ROADS BEING BARRICADED. FLASH FLOODING
            BEGAN AT 252 AM CDT AND WAS IN PROGRESS. FLOOD WATERS
            WERE BEGINNING TO RECEDE.

&&

EPS
Local storm report, Jun 15, 4:57 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     FLASH FLOOD      1 W PEABODY             38.17N 97.13W
06/15/2015                   MARION             KS   LAW ENFORCEMENT

            CAR WASHED OFF OF THE 1300 BLOCK OF 60TH ROAD WHICH IS
            JUST WEST OF PEABODY. NO INJURIES OR FATALITIES.

&&

RBL
Local storm report, Jun 15, 5:39 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     HEAVY RAIN       2 S SEDGWICK            37.89N 97.43W
06/15/2015  M5.15 INCH       SEDGWICK           KS   MESONET

&&

RBL
Local storm report, Jun 15, 6:05 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HEAVY RAIN       1 W VALLEY CENTER       37.84N 97.39W
06/15/2015  M3.97 INCH       SEDGWICK           KS   MESONET

            REPORT VIA A USGS RAIN GAUGE.

&&

RBL
Local storm report, Jun 15, 6:07 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NW GOESSEL            38.27N 97.37W
06/14/2015  E1.00 INCH       MARION             KS   CO-OP OBSERVER

&&

RBL
Local storm report, Jun 15, 6:10 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     HEAVY RAIN       2 NW GOESSEL            38.27N 97.37W
06/15/2015  M4.39 INCH       MARION             KS   CO-OP OBSERVER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSpecial Weather StatementICTMarion20 min
Jun 14, 7:24 PM CDTAreal Flood WarningICTMarion3 hr
Jun 14, 9:23 PM CDTSpecial Weather StatementICTKingman37 min
Jun 14, 9:53 PM CDTSpecial Weather StatementICTKingman22 min
Jun 14, 10:28 PM CDTSpecial Weather StatementICTReno32 min
Jun 14, 11:03 PM CDTAreal Flood WarningICTHarvey, McPherson, Marion, Reno4 hr
Jun 14, 11:54 PM CDTFlash Flood WarningICTMarion3 hr
Jun 15, 12:58 AM CDTAreal Flood WarningICTButler, Chase, Harvey, Marion, Reno, Sedgwick8 hr
Jun 15, 1:37 AM CDTFlash Flood WarningICTHarvey7 hr
Jun 15, 2:18 AM CDTFlash Flood WarningICTSedgwick6 hr
Jun 15, 3:03 AM CDTAreal Flood WarningICTHarvey, McPherson, Marion8 hr
Jun 15, 7:58 AM CDTAreal Flood WarningICTHarvey35 hr
Jun 15, 8:11 AM CDTAreal Flood WarningICTChase, Marion25 hr
Jun 15, 8:29 AM CDTRiver Flood WarningICTSedgwick47 hr
Jun 15, 9:00 AM CDTRiver Flood WarningICTMarion48 hr
Jun 15, 3:31 PM CDTSpecial Weather StatementICTAllen, Neosho29 min
Jun 15, 4:42 PM CDTSpecial Weather StatementICTNeosho48 min
Jun 15, 5:37 PM CDTAreal Flood WarningICTLabette, Montgomery, Neosho, Wilson4 hr
Jun 15, 6:34 PM CDTRiver Flood WarningICTSedgwick26 hr
Jun 15, 6:46 PM CDTSpecial Weather StatementICTLabette44 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.